Georgia, 2018

Hail in Georgia, April 22, 2018

April 22, 2018 · NWS TAE · 1 event in 1 county or zone

Widespread showers and thunderstorms ahead of a cold front lifted northward across the tri-state area on Sunday, April 22, 2018. While overall damage reports with the thunderstorms were limited, strong low level shear caused rotation in numerous storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Widespread showers and thunderstorms ahead of a cold front lifted northward across the tri-state area on Sunday, April 22, 2018. While overall damage reports with the thunderstorms were limited, strong low level shear caused rotation in numerous storms. Despite the strong low level shear, instability was limited and the resultant storm mode was mini-supercells. A few reports of trees and even a downed street sign were reported in Houston county, AL. Despite the low-topped convection, the core of one storm in Lanier county, GA was also strong enough to produce nickel sized hail. While rotation was noted in multiple storms and a few tornado warnings were issued, only one storm produced a tornado that moved through Dale county, AL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 22, 6:45 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 22, 6:45 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
745 PM EDT Sun Apr 22 2018

.AVIATION [Through 00Z Tuesday]...

Ceilings will lower overnight with IFR cigs by morning.
Widespread showers and isolated thunderstorms will continue
tonight and clear from west to east. In addition to gusty winds
with the thunderstorms, there is some weak rotation that has been
noted with many of the storms and this will continue into tonight.

&&

.PREV DISCUSSION [306 PM EDT]...

.NEAR TERM [Through Tonight]...

Upper low is slowly progressing east-southeast across Arkansas this
afternoon, with associated surface low stretching north to south
across Mississippi. Warm advection pattern ahead of the surface low
is generating scattered showers across the Florida Panhandle and SE
Alabama this afternoon. More widespread showers and storms are
approaching from the west.

The severe threat remains marginal for this afternoon and tonight,
with limited instability and only modest shear. However, a remnant
MCV stretching southward from Mobile may help to enhance the low/mid
level flow during the late afternoon and evening as it tracks
northeastward into southern Alabama. In addition, low-level flow
across the Panhandle is already strong enough that several weakly
rotating cells have been noted. Thus, a few strong to severe
thunderstorms will be possible this afternoon and tonight,
especially where breaks in the clouds allow for some insolation.
Enough curvature is present in the low-level hodographs to support
the risk of brief tornadoes as well as damaging winds.

The threat will end from west to east overnight, with the rain
ending by midnight over the western counties. Rainfall totals are
still expected to be in the 1 to 2 inch range, with locally higher
amounts possible.

.SHORT TERM [Monday Through Tuesday Night]...

Showers and thunderstorms will be ongoing at the beginning of the
period as the cold front associated with the upper level low to
the northwest pushes across the tri-state region. Expect
conditions to gradually improve from west to east through the day
Monday giving way to fair conditions by late Monday afternoon. The
aforementioned upper low will meander over Tennessee/Kentucky
Tuesday, bringing a slight chance for an isolated shower across
southeast Alabama and southern Georgia as moisture wraps around
the low. This system will get kicked poleward Tuesday night into
Wednesday as a shortwave trough digs southeastward out of the
Northern Rockies. Temperatures will remain seasonal through the
period, with slightly less muggy conditions behind the front on
Tuesday.

.LONG TERM [Wednesday Through Sunday]...

The upper low that will dig southeastward out of the Northern
Rockies on Wednesday will traverse the Central Plains and
Mississippi Valley, approaching the southeast by Thursday. Mid
range operational guidance is in good agreement in the next round
of showers and storms coming on Thursday as this system pushes
through the region. As confidence increases in the timing and
evolution of this system, POPs will likely increase for Thursday.
Long range guidance continues to diverge into the weekend, thus
confidence in the forecast remains low at this time. Temperatures
will remain seasonal through the period.

.MARINE...

Elevated southerly winds will persist through late tonight across
coastal waters. Small crafts should exercise caution during this
period. Elevated winds and seas will decrease through the day
Monday, with calmer conditions persisting through the week.

.FIRE WEATHER...

Showers and thunderstorms are expected tonight into Monday ahead of
a cold front. While winds will remain elevated through Monday, RH
values will remain above critical thresholds and thus Red Flag
conditions are not expected over the next few days.

.HYDROLOGY...

All river points are below action stage this afternoon. Rainfall
totals of 1 to 2 inches can be expected across the area through
Monday. Rainfall may be heavy at times, possibly causing minor
flooding issues in urban and poor drainage areas. Flash flooding
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   64  80  57  79  57 /  90  60   0  10   0
Panama City   66  75  62  76  61 /  80  20   0   0   0
Dothan        64  80  57  77  56 /  90  20   0  20   0
Albany        65  79  58  77  57 /  90  60   0  20  10
Valdosta      65  80  58  79  57 /  80  60  10  10  10
Cross City    65  80  61  79  59 /  50  50  20  10   0
Apalachicola  67  77  62  76  61 /  70  50   0  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Fieux
MARINE...Pullin
FIRE WEATHER...Fieux
HYDROLOGY...Pullin

In the hours before

Special weather statement, Apr 22, 5:27 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
627 PM EDT SUN APR 22 2018

FLZ019-028-029-222315-
Inland Taylor FL-Madison FL-Lafayette FL-
627 PM EDT SUN APR 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE...
NORTHEASTERN TAYLOR AND SOUTHEASTERN MADISON COUNTIES UNTIL 715 PM
EDT...

At 627 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Dowling Park, or 13 miles northwest of Mayo,
moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Townsend, Buckville, Day, Chancey, Smith and Mayo Junction.

LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
      3029 8323 3026 8324 3025 8325 3025 8324
      3024 8325 3023 8324 3018 8325 3017 8323
      3012 8323 3004 8334 3017 8349 3045 8322
      3042 8322 3041 8319 3039 8317
TIME...MOT...LOC 2227Z 225DEG 23KT 3016 8336

42-DVD
Local storm report, Apr 22, 6:18 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
718 PM EDT SUN APR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     1 NE HOLLIS DAIRY ROAD  31.24N 85.55W
04/22/2018                   HOUSTON            AL   EMERGENCY MNGR

            A COUPLE OF TREES WERE BLOWN DOWN ALONG WITH
            A STREET SIGN IN WESTERN HOUSTON COUNTY.

&&
Special weather statement, Apr 22, 8:00 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
900 PM EDT SUN APR 22 2018

GAZ160-161-230130-
Lanier GA-Lowndes GA-
900 PM EDT SUN APR 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOWNDES AND LANIER
COUNTIES UNTIL 930 PM EDT...

At 859 PM EDT, Doppler radar was tracking a strong thunderstorm over
Moody Air Force Base, or 7 miles northeast of Valdosta, moving east
at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lakeland, Valdosta, Moody Air Force Base, Meigs, Naylor, Courthouse,
Greenwood, Barretts, Hansell and Stockton.

LAT...LON 3087 8326 3101 8330 3103 8325 3103 8320
      3105 8320 3113 8297 3090 8297
TIME...MOT...LOC 0059Z 251DEG 21KT 3094 8319

42-DVD
Special weather statement, Apr 22, 8:28 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
928 PM EDT SUN APR 22 2018

GAZ161-230200-
Lanier GA-
928 PM EDT SUN APR 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR LANIER COUNTY UNTIL 1000 PM
EDT...

At 928 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lakeland, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lakeland, Moody Air Force Base, Meigs, Courthouse, Hansell and
Teeterville.

LAT...LON 3095 8306 3095 8316 3096 8318 3102 8318
      3103 8320 3106 8320 3106 8317 3115 8316
      3115 8304 3118 8305 3119 8298 3113 8297
      3101 8297
TIME...MOT...LOC 0128Z 221DEG 12KT 3103 8314

42-DVD

The radar

The Moody AFB radar (KVAX), 21 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lanier

When
April 22, 8:35 PM EST
Where
Lanier County, 4.14 mi W of Lakeland
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.040, -83.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741949.